Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Midland/Odessa, TX

May 25, 20194 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2019, 5:40 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2019, 5:40 PM CDT (22:40 UTC)
Expired
May 25, 2019, 8:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Crane County, TX, Pecos County, TX, Upton County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1913 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS54 KMAF 252240
FFWMAF
TXC103-371-461-475-260145-
/O.NEW.KMAF.FF.W.0015.190525T2240Z-190526T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
540 PM CDT Sat May 25 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  North central Pecos County in southwestern Texas...
  Southeastern Ward County in western Texas...
  Crane County in western Texas...
  Western Upton County in western Texas...

* Until 845 PM CDT.

* At 538 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimate around two to 
  three inches of rain have already fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Crane, McCamey, Imperial Reservoir, Crane County Airport, Imperial,
  Upton County Airport, Girvin, King Mountain and Cordona Lake.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3112 10211 3108 10219 3109 10237 3105 10231
      3105 10230 3104 10229 3092 10253 3094 10278
      3114 10312 3148 10264 3160 10219 3124 10198

$$

49
1 follow-up statement
017 
WGUS74 KMAF 260101
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
801 PM CDT Sat May 25 2019

TXC103-371-461-475-260145-
/O.CON.KMAF.FF.W.0015.000000T0000Z-190526T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Ward TX-Crane TX-Upton TX-
801 PM CDT Sat May 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTH CENTRAL PECOS...SOUTHEASTERN WARD...CRANE AND WESTERN UPTON
COUNTIES...

At 759 PM CDT, Thunderstorms have moved out of the warned area. 
Radar estimates that up to four inches of rain fell with the storms 
earlier.

Some locations that will experience flooding include...
Crane, McCamey, Imperial Reservoir, Crane County Airport, Imperial,
Upton County Airport, Girvin, King Mountain and Cordona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3112 10211 3108 10219 3109 10237 3105 10231
      3105 10230 3104 10229 3092 10253 3094 10278
      3114 10312 3148 10264 3160 10219 3124 10198

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:30 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Sat May 25 2019

.DISCUSSION...

An upper trough is over the western part of the country with upper
ridging over the southeast U.S. This leaves the CWA under southwest
to westerly flow aloft with a possible shortwave moving over the
area today. A dryline is backed up against the mountains this
afternoon with very moist air to the east of this feature. CAPE
values east of the dryline are expected to be above 3 kJ/kg and 0 to
6 km bulk shear will generally be 35 to 40 kts later this afternoon.
Mid-level lapse rates will be fairly good so more severe storms are
expected this afternoon and evening along and east of the dryline.
The main threats will be large hail and strong winds, although an
isolated tornado cannot be ruled out. High temperatures today will
be fairly similar to yesterday with highs in the 80s and 90s, except
along the Rio Grande.

The upper trough to the west expands further east on Sunday as an
upper low off the Pacific Northwest coast moves south into the base
of the upper trough. Southwest flow aloft will continue over the
area and a dryline will be present across the Upper Trans Pecos
southward to the Davis Mountains. CAPE values according to the NAM12
will be less on Sunday than today but the shear and mid-level lapse
rates will be about the same. This will allow for more chances of
strong to severe storms on Sunday. High winds will be possible
Sunday afternoon into the evening hours for the Guadalupe Mountains
above 5000 feet so a High Wind Watch remains in effect. Temperatures
are expected to cool a little bit from today as 850 mb temperatures
decrease across the area. The upper trough will expand a little
further east on Monday with a dryline continuing to be present
across the CWA. These conditions would suggest more storms for
Monday but the models don't seem to be producing much in the way of
precipitation. Temperatures will warm up a little from the previous
day as 850 mb temperatures increase slightly.

The upper trough will begin moving over the central plains on
Tuesday with the dryline expected to mainly be east of the CWA. This
will result in a break from the storms and temperatures near normal
for Tuesday. On Wednesday, an upper trough will extend from the
Great Lakes region southwest towards the west coast. A dryline will
be across the far eastern CWA with a cold front coming into the
area. These conditions will allow for another chance of storms on
Wednesday. Another trough will take shape over California on
Thursday with southeast surface winds bringing in good low-level
moisture across the CWA allowing for a continued chance of storms.
Similar conditions will exist for Friday and next Saturday with
temperatures generally in the 80s and 90s across most of the CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  84  68  89 /  30  30  20  10
Carlsbad                       65  93  58  93 /  20  20  20   0
Dryden                         74  87  70  90 /  20  30  20  10
Fort Stockton                  69  86  68  95 /  20  30  20  10
Guadalupe Pass                 65  87  58  84 /  20  10  10   0
Hobbs                          65  83  60  90 /  20  30  30   0
Marfa                          62  87  55  91 /  20  20  20   0
Midland Intl Airport           70  84  69  89 /  30  30  20  10
Odessa                         70  84  68  89 /  30  30  20  10
Wink                           70  89  64  95 /  20  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains Above 7000 Feet.

&&

70/80
Hazardous weather outlook, May 25, 5:34 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
534 AM CDT Sat May 25 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
534 AM CDT Sat May 25 2019 /434 AM MDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible this afternoon
and evening across the Permian Basin, lower Trans Pecos, and portions
of southeast New Mexico. Any storm that develops will be capable of
producing large hail, damaging winds, and potentially an isolated
tornado. Heavy rainfall is also possible which could result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible again Sunday and Monday along and
east of the dryline. Large hail and damaging winds will be the main
concern. Additionally, strong winds are expected across the higher
elevations of the Guadalupe Mountains Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
primarily along and east of a Hobbs to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 25, 3:04 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
304 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             9 W IMPERIAL            31.27N 102.84W
05/25/2019  E2.75 INCH       Pecos              TX   PUBLIC

&&

MSCHULDT
Local storm report, May 25, 3:37 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
337 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             JAL                     32.11N 103.19W
05/25/2019  E2.00 INCH       LEA                NM   LAW ENFORCEMENT

            HAIL LASTED FROM 325-330 PM CDT. MOSTLY GOLFBALL SIZED
            HAIL WITH SOME A LITTLE BIGGER.

&&

MSCHULDT
Local storm report, May 25, 4:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
407 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             22 N FORT STOCKTON      31.21N 102.89W
05/25/2019  M1.00 INCH       Pecos              TX   EMERGENCY MNGR

&&

SCOTT.KLEEBAUER
Local storm report, May 25, 4:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
424 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 S HOBBS               32.69N 103.16W
05/25/2019  E2.00 INCH       Lea                NM   BROADCAST MEDIA

&&

MSCHULDT
Local storm report, May 25, 5:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
505 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             JAL                     32.11N 103.19W
05/25/2019  E1.50 INCH       LEA                NM   PUBLIC

&&

MSCHULDT
Special weather statement, May 25, 5:08 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
508 PM CDT Sat May 25 2019

TXZ061-062-068-069-252300-
Midland TX-Crane TX-Ector TX-Upton TX-
508 PM CDT Sat May 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND...NORTHEASTERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL
600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Crane, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Odessa, Pleasant Farms, Skywest Airport and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 116 and 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.

LAT...LON 3145 10214 3150 10240 3192 10238 3187 10194
TIME...MOT...LOC 2207Z 197DEG 23KT 3157 10228

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:40 PM CDTSevere Thunderstorm WarningMAFPecos65 min
May 24, 8:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell94 min
May 24, 9:31 PM CDTSpecial Weather StatementMAFPecos59 min
May 25, 4:46 AM CDTHigh Wind WatchMAFCulberson24 hr
May 25, 12:06 PM CDTSpecial Weather StatementMAFYoakum39 min
May 25, 1:20 PM CDTSpecial Weather StatementMAFWard40 min
May 25, 1:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward60 min
May 25, 2:03 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler57 min
May 25, 2:44 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Upton, Ward61 min
May 25, 2:51 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Loving, Winkler54 min
May 25, 3:23 PM CDTTornado WarningMAFCrane, Pecos, Upton52 min
May 25, 3:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines63 min
May 25, 3:44 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward61 min
May 25, 3:48 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton57 min
May 25, 4:15 PM CDTTornado WarningMAFCrane, Upton30 min
May 25, 4:39 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton, Ward2 hr
May 25, 4:46 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
May 25, 5:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 25, 5:39 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton66 min
May 25, 5:47 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos28 min
May 25, 6:06 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton54 min
May 25, 6:32 PM CDTSevere Thunderstorm WarningMAFPecos44 min
May 25, 6:44 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reagan, Upton61 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.